Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Topeka, KS

May 4, 2003Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 4, 2003, 4:19 PM CDT for Anderson County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 4:19 PM CDT (21:19 UTC)
Expired
May 4, 2003, 4:45 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Anderson County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 11:40 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 582 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
582 m²/s²
0-3 km storm-relative helicity
841 m²/s²
Significant tornado parameter
0.0
Supercell composite
17.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 042119
SVRTOP
KSC003-042145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
419 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AND EASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTH OF COLONY...OR ABOUT 6 MILES
  SOUTHEAST OF IOLA...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS AFFECTED...
  COLONY
  KINCAID
  GARNETT
  GREELEY

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR 
SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3804 9540 3838 9528 3839 9507 3804 9509

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:25 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 4, 2:25 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
225 PM CDT SUN MAY 4 2003

RAIN CHANCES FROM WEDNESDAY THROUGH THE WEEKEND IS THE MAIN FORECAST
CONCERN.

SEVERE THUNDERSTORM POTENTIAL SHOULD END BY EARLY EVENING AS DRY
LINE MOVES EAST OF THE CWA.  WRAP-AROUND COLD POOL ALOFT MAY SPARK A
FEW SHOWERS DURING THE EVENING BUT GENERALLY DRIER WEATHER EXPECTED
FOR THE FIRST PART OF THE WEEK.  COLD FRONT WILL PUSH TO THE SOUTH
ON MONDAY...THEN BEGIN ITS TREK BACK NORTH AS A WARM FRONT ON
WEDNESDAY.  CONVECTION IS EXPECTED TO DEVELOP WEDNESDAY AFTERNOON
JUST ABOUT ANYWHERE IN THE CWA THEN.  HAVE KEPT CHANCE POPS GOING
FOR THIS.

FOR THE REST OF THE WEEK...ANOTHER UPPER TROUGH WILL DROP INTO THE
WESTERN U.S.  A SERIES OF VORT LOBES EJECTING NORTHEAST FROM THE
BASE OF THE TROUGH WILL TRIGGER SURFACE LOW PRESSURE IN THE HIGH
PLAINS.  WITH WARM FRONT TO THE NORTH...PLAINS WILL BE SUPPLIED WITH
WARM AND MOIST GULF AIR.  THIS COMBINATION WILL RESULT IN A CHANCE
FOR THUNDERSTORMS JUST ABOUT ANY DAY RIGHT ON THROUGH SUNDAY.  AFTER
COLLABORATION WITH SURROUNDING OFFICES...BEST APPROACH NOW APPEARS
TO BE TO SHOTGUN CHANCE POPS FOR DAYS 3 THROUGH 7 AND THEREFORE WAS
DONE.

TEMPERATURES WILL COOL SLIGHTLY WITH CURRENT LOW PRESSURE SYSTEM
MOVING EAST.  LOW TEMPERATURES SHOULD AVERAGE UPPER 40S WITH HIGHS
IN THE UPPER 60S AND 70S MONDAY AND TUESDAY.  PLENTY OF SUNSHINE ON
MONDAY MAY HELP TEMPS IN THE SOUTHERN CWA TO TOUCH 80.  WITH ONSET
OF CLOUDS/PRECIP CHANCES BY MID WEEK...WILL TREND TEMPS BACK TO NEAR
NORMAL.

.TOP...NONE.

62
Hazardous weather outlook, May 4, 12:09 PM CDT, 4 hours 10 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-042200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1209 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

....TORNADOES POSSIBLE THIS AFTERNOON...

A SERIOUS WEATHER SITUATION COULD BE DEVELOPING ACROSS THE ENTIRE
AREA THIS AFTERNOON AS SEVERE STORMS MAY PRODUCE AN OUTBREAK OF
TORNADOES...PARTICULARLY OVER EASTCENTRAL KANSAS AND NORTHEAST
KANSAS.

VERY RAPID THUNDERSTORM FORMATION IS EXPECTED BY ABOUT 2 PM. LARGE
HAIL, HEAVY RAINFALL AND STRONG DAMAGING WINDS WILL ALSO OCCUR WITH
THESE THUNDERSTORMS. THE STORMS WILL MOVE VERY QUICKLY EAST...
POSSIBLY AT 30 TO 40 MPH...PRESENTING A DANGEROUS SITUATION WHICH
WILL NEED TO BE MONITORED VERY CLOSELY BY EMERGENCY MANAGEMENT, THE
MEDIA AND PUBLIC. KEEP A WATCHFUL EYE TO THE SKY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE TUESDAY NIGHT AND
WEDNESDAY...AS WELL AS FRIDAY THROUGH SATURDAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED BY EARLY AFTERNOON OVER NORTHEAST AND EAST
CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 4, 2:42 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
242 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    WINCHESTER                KS   1.00 INCH HAIL
05/04/03   JEFFERSON

BN
Local storm report, May 4, 3:33 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
333 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0326 PM    LAWRENCE                  KS   .75 INCH HAIL
05/04/03   DOUGLAS

BN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:30 AM CDTSevere Thunderstorm WarningTOPLyon30 min
May 4, 2:35 PM CDTSevere Thunderstorm WarningTOPJefferson25 min
May 4, 2:49 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee41 min
May 4, 3:13 PM CDTSevere Thunderstorm WarningTOPJefferson17 min
May 4, 4:26 PM CDTSevere Thunderstorm WarningTOPCloud64 min
May 4, 6:56 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.